Overdose

Meth Overdose: A Complete Guide to the Signs, Symptoms, and Treatment

Jump to a section
Table of contents
Expand list

Meth overdose can be frightening and dangerous. Acute meth overdose symptoms can be physical, psychological, and even deadly. It is important to receive professional medical treatment when experiencing a meth overdose. Avenues Recovery provides a guide to what meth is, meth overdose symptoms, and treatment options.

What is Meth?

Methamphetamine (or meth) is an illegal and highly addictive stimulant that affects the central nervous system (CNS) of the body. In addition to “meth”, it is commonly known as crystal, ice, crank, speed, Tina, tweak, chalk, and blue. Meth is an aphrodisiac and is used for the sudden euphoria it induces. It has a crystal or glass-like physical appearance. A weaker form of the drug, called amphetamine, treats symptoms of ADHD, narcolepsy, and weight loss.

Pseudoephedrine is a common ingredient in over-the-counter cold medications and is often extracted to produce meth. The FDA requires all pharmacies and drugstores to record the sales of products containing pseudoephedrine to help prevent the production of meth. Most of the meth that exists in the US is made by TCOs –  transnational criminal organizations – in Mexico.

Back to top

How is Meth Used?

Meth can be ingested in a multitude of ways, including injecting, smoking, swallowing, or snorting. The method of ingestion impacts the level of “rush” that the individual feels. Both injection and smoking convey the drug to the blood and brain most efficiently, producing the most immediate and intense rush. Oral ingestion and snorting also cause a feeling of euphoria, but not at the same speed. The more an individual uses the drug, the greater his meth addiction and tolerance to it, which makes them need higher doses of meth to get the same “high”. This need for ever-higher dosages leads to a higher risk of drug overdose.

Back to top

Side Effects of Meth Use

Although meth causes a feeling of euphoria, also known as a “rush”, meth also has many short-term side effects, including:

  • Increase in body temperature
  • Increase in blood pressure
  • Rapid breathing
  • Irregular heartbeat
  • Increased wakefulness/ alertness
  • Increased level of focus
  • Reduced appetite
  • Wide pupils
  • Dry mouth
  • Increased libido
  • Overdose 

There are also potential long-term effects of methamphetamine that can be extremely detrimental. These include:

  • Insomnia
  • Increased risk of HIV, Hepatitis B, and Hepatitis C
  • Increased risk of STIs
  • Reduced cognitive abilities (memory, learning, thinking)
  • Dental issues (gum and tooth decay)
  • Rapid and detrimental weight loss
  • Increased addiction
  • Sleeping issues
  • Severe itching
  • Paranoia and hallucinations
  • Coma
  • Stroke
  • Kidney damage

One should also be aware of the meth withdrawal symptoms that are experienced when withdrawing from meth.

Can You Overdose on Meth?

Overdosing on meth is possible and depends on the amount of drug taken and the person’s medical and drug use history. Of the symptoms listed above, overdose is the most lethal risk of using the drug. 

There are two types of meth overdose that one should be aware of: 

  1. Acute meth overdose
  2. Chronic meth overdose

Acute overdose is when a person experiences signs of overdose shortly after taking meth. Chronic overdose is long-term and is attributed to the long-term side effects that one who regularly takes meth will experience. 

Back to top

Can Meth Kill You?

Overdose on meth can be extremely dangerous and even deadly. When someone overdoses on meth, they require immediate medical attention. The most common effect of meth overdose which leads to death is uncontrolled heatstroke, which can cause organ failure without immediate medical intervention. Therefore, it is very important to be cautious when using meth as meth can potentially kill you.

Meth Overdose Symptoms

The symptoms of meth overdose are quite similar to symptoms of being high on meth; however, when one is high the symptoms are much more elevated/ intense. This can be very dangerous as the user may not recognize that they can overdose on meth or that they are experiencing an overdose.

The signs of meth overdose are:

  • Intense, rapid, or irregular heartbeat
  • Chest pain or confusion  (signs of potential stroke)
  • Elevated body temperature
  • Lack of alertness
  • Extremely aggressive behavior
  • Lack of consciousness
  • Paranoia
  • Extreme stomach pain
  • Personality changes
  • Psychosis

Methamphetamine overdose symptoms in severe cases can include:

  • Heart Attack
  • Stroke
  • Seizures
  • Extremes of blood pressure (high or low) which can lead to damaged organs
  • Cardiac arrest

 

How Much Meth Does it Take to Overdose?

The amount needed to overdose on meth is not specific as it depends on a variety of factors. 

Below are some factors that contribute to how much meth it takes to overdose:

  • Method of ingestion
  • Individuals' age, weight, and overall mental and emotional health
  • Strength of the meth the individual is taking
  • History of meth use and if the individual uses other drugs in addition to meth

Back to top

How To Help Someone With a Methamphetamine Overdose

If someone near you is experiencing a meth overdose, call 911 immediately. Overdose treatment is imperative as one’s chances of recovery from a meth overdose are dependent on how quickly one receives the required medical attention.

Do not leave the overdosed person alone as they may begin to experience convulsions or seizures. In such a situation, hold the individual’s head to protect them from injuring themselves. Move away all sharp objects that can be hazardous to the person. Furthermore, try to keep the person on their side to prevent them from choking. 

When emergency responders arrive to treat an overdose, try to be prepared to answer the following questions:

  1. Individual’s weight and age
  2. Amount of meth ingested
  3. Method of drug ingestion
  4. Duration since the person last took the drug
  5. Any other substances used simultaneously

Back to top

Does Narcan Work on Meth?

Narcan (Naloxone) for drug overdose is a medication used to reverse the effects of an opioid overdose. Although meth is a stimulant,  it is still advised to give Narcan to a person experiencing a meth overdose. This is because the individual may also have opioids in his/her system as many times drug overdose involves more than one drug. Furthermore, giving the person Narcan will not be detrimental to his/her health even if the Narcan does not work on meth directly. 

Back to top

Amphetamine Overdose

Like methamphetamine, taking too high of a dosage of amphetamine (a legal substance) can also cause an overdose.

Amphetamine overdose has two phases: an over-stimulation phase and a depressive phase.

Some common symptoms of the over-stimulation phase may include:

  • Increased heart rate
  • Increased blood pressure
  • Rapid breathing
  • Aggression, restlessness, and agitation
  • Panic/extreme anxiety
  • Blurred vision
  • Shakiness
  • Hallucinations

Some common symptoms of the depressive phase may include:

  • Coma
  • Depression
  • Muscular pain and abdominal cramps
  • Convulsions/seizures
  • Nausea
  • Vomiting
  • Weakness
  • Major drop in blood pressure

If you see someone displaying these symptoms, call 911 immediately. The Good Samaritan law provides some legal protection to the person who makes the call.

Back to top

Meth Overdose Treatment

Overdosing on meth or amphetamine can have a serious impact on an individual. From 2015 to 2019, researchers found that overdose deaths involving drugs (mostly meth) increased from approximately 5,500 to 15,500. Risky drug ingestion methods increased in tandem, and researchers have made a correlation between the two statistics [1].

If you or someone you know is struggling with meth or amphetamine addiction, help and drug detox treatments are available! 

Treatment options range from cognitive-behavioral therapy (CBT) for addiction, to Matrix Model treatment, to MIEDAR intervention, and more – based on the individual’s circumstances and needs. Meth rehab is a must for those struggling with addiction.

Additionally, there are several fully confidential health hotlines one can contact to get started on the road to recovery:

Back to top

Recovery from Meth Addiction and Overdose at Avenues Recovery

Quitting an addiction is difficult, yet with proper treatment and guidance, it is possible. At Avenues Recovery, we offer a variety of treatment programs and resources geared to help you get back to your best self. If you or someone you know is struggling with meth addiction, reach out to us and our professionals will be there to guide you. Start your journey to recovery today!

Sources

[1] www.nih.go

Check your insurance

Thanks,
We received your insurance request!

We will get back to you shortly. While you wait... you may find our resource blog helpful. Take a look below:

VIEW ALL ADDICTION RESOURCES